Benzodiazepine Withdrawal Treatment


benzo withdrawal

This is a crash course into benzodiazepines and withdrawal treatment modalities on the way that you should approach it. This short article is just a layout or an overview of the best ways to approach this kind of treatment.

On this image, you can see receptor binding of benzodiazepine medication on the GABA a receptor. Benzodiazepines bind on a specific site to the receptor. They cause an influx of chloride ions, which you see there on the right. This causes or reduces the possibility of an action potential, which is where you see the effects of benzodiazepines. It is called upregulation in terms of pharmacodynamics and pharmacokinetics.

We also have downregulation, which is really the reason why you might be going through your withdrawal symptoms. There could be tons of explanations. This particular view is what's called postsynaptic because it involves receptor binding sites.

Consult your doctor

In terms of treatments, the best thing you can do is to consult a physician regardless of what your thoughts are. You may have received your benzodiazepines from a certain doctor who prescribed it for you. You have to be under their care, vigilance and their medical expertise.

It is advised to find physicians that are educated about withdrawals from benzodiazepine medication. There's a site called Benzosupport. It has a list of doctors that are purportedly educated in benzodiazepine medication, specifically its withdrawal effects.

Some of the doctors I found are no longer practising, some of them are a little bit shady. I contacted a doctor in my area who operated out of his house. He only took cash and it's very expensive. He did not take any kind of health insurance. I don't have any health insurance. You definitely use that on with your common sense and at your own discretion.

Psychiatrists doctors most likely to help regarding these situations because, hopefully, they are the ones that diagnosed you and treated you in the first place.

Again, regardless of what your opinions are this is probably the best step. You also want to explain to them everything that's going on, all the research you've done you want to show them that you're educated and you know what's going on.

The more you learn about what is going on on a molecular and biomolecular level regarding receptor sites on neural cells, the more likely you're going to be able to help yourself. They're not going to be able to pass things off quite as easily.

If you're using the Ashton Manual, which is fantastic, show that to them, ask them first if they ever heard of it. You can also provide them with a copy. There are sites you could buy it from, like Amazon. It is printable in PDF form on the internet. It takes a little bit of paper and ink but, trust me, it's worth it.

Remain as static as possible

In your treatment, you want to remain as static as possible in the beginning. What I mean by static is not changing or immutable if you can affect that. The reason for this is adding to our taking away are not always the best options, because you've already made changes that are very debilitating for some people.

And all of a sudden starting all these different changes, supplements, different habits can cause exacerbations and flare-ups of your withdrawal symptoms.

A proper diet and exercise are extremely important. However, you want to implement these gradually. When I went switched to a whole foods diet, I went through minor light withdrawal symptoms because I had always relied on a white flour and refined sugar. I got headaches and a little bit of insomnia and things like that.

In your case, this could cause even more problems. So, this could also be your wake-up call to proper diet and exercise, which you definitely want to implement. Just don't do it overnight.

The same thing goes for exercise. If you're going from a no exercise or a little exercise routine to running 12 miles a day, this can be very jarring and shocking to the body. Again, these are good things but avoid doing it overnight. Of course, it just depends on your body.

I personally have always been a runner and a swimmer and my baseline normal is to always exercise. So, in my case not exercising and not eating right would have been a drastic taking away measure, which I just couldn't do.

Tapering

Sticking to a control taper plan that you and your doctor have agreed upon is paramount really to anything else. The best way to reduce withdrawal symptoms, post-acute and protracted withdrawal symptoms overall are to stick to a taper plan. Because a worst case scenario is you could get the seizures as a result of not having this medication. It just depends on what your dosage was.
Tapering is extremely important, just stick to that.

If you're using Aston's method, look at it she has a table regarding certain benzos and concomitant use of other benzos with long-acting half-lives. I found physicians that definitely agreed with this table.

Some of the more insidious benzodiazepine withdrawal symptoms occur from the shorter acting benzos, which you may not be aware of.